Hail, Wayne
- When
- May 9, 7:50 PM CST
- Where
- Wayne County, Enterprise
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.517, -88.350
Severe thunderstorms moved southeast from central Illinois, bringing large hail to several locations north of a line from Carbondale to Harrisburg. Tennis-ball size hail was photographed at Ina, about 8 miles south of Mount Vernon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms moved southeast from central Illinois, bringing large hail to several locations north of a line from Carbondale to Harrisburg. Tennis-ball size hail was photographed at Ina, about 8 miles south of Mount Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 1:00 AM CST, 18 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 AM CDT FRI MAY 9 2003 MESOETA PAINTS UPSTREAM CONVECTION INTO NRN REACHES OF FA THIS AM. THAT MAY WEAKEN THE CAP...IF NOT...MESOETA EJECTS UPPER PERTURBATION ACROSS FA 18-21Z...WHEN LOWER ATMOSPHERE IS SUFFICIENTLY DESTABILIZED TO SUPPORT UPDRAFTS. THIS PERTURBATION COULD BE ENOUGH TO BREAK 9-11C H7 CAP...IF IT IS NOT WEAKENED ALREADY FROM AM CONVECTION. WL THEREFORE GO UP TO CHC CAT FROM SLIGHT CHC FOR CONVECTION TODAY. AFTER THAT SHOULD BE A LULL THOUGH A CONTINUING LOW CHC POP THRU SAT. COLD FRONT STILL POISED FOR SAT NIGHT W/BEST POPS THEN. STILL AWAITING THE REST OF THE EXTENDED GUIDANCE BUT SO FAR SUNDAY-POST IS STILL LOOKING COOLER/DRIER TO START THE WORKWEEK W/NEXT CHC PCPN COMING BY WED-THU. MAY SEEK TO SHIFT FM CONVECTIVE TO STRATIFORM PCPN MID WEEK NEXT WITH SHOWALTERS WELL INTO THE POSITIVE RANGE. OTHERWISE ANTICIPATE LTL CHANGE TO GOING FORECAST. .PAH...NONE.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE LOWEST LAYERS OF THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE DAY WEARS ON. HOWEVER...WARMING ALOFT COULD CAP OFF THE ATMOSPHERE AND INHIBIT THUNDERSTORM DEVELOPMENT. AN UPPER AIR DISTURBANCE MOVING IN THIS AFTERNOON MAY BE JUST ENOUGH TO BREAK THE CAP AND IF IT DOES...THUNDERSTORM DEVELOPMENT WILL BE QUICK WITH STORMS BECOMING STRONG TO POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT LATE SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 1NW OTWELL IN 0.75 INCH HAIL
05/09/03 PIKE REPORTED BY TRAINED
SPOTTERS
0247 PM GLEZEN IN 1.00 INCH HAIL
05/09/03 PIKE REPORTED BY TRAINED
SPOTTERS
0252 PM 2E CAMPBELLTOWN IN 1.00 INCH HAIL
05/09/03 PIKE REPORTED BY TRAINED
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM WINSLOW IN 1.00 INCH HAIL
05/09/03 PIKE REPORTED BY PIKE COUNTY
SHERIFFS OFFICEILZ075-076-080>082-084-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT FRI MAY 9 2003 A CLUSTER OF STRONG THUNDERSTORMS WEST OF I-57 IN ILLINOIS...WILL CONTINUE TO MOVE EAST AT 35 MPH. STRONG GUSTY WINDS...HEAVY RAIN... AND SMALL HAIL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THROUGH 600 PM...THE STORMS WILL IMPACT AREAS ALONG AND JUST SOUTH OF I-64... SUCH AS DUQUOIN...SESSER...TAMAROA....MOUNT VERNON...DAHLGREN...AND MILL SHOALS. DB
INZ081-082-086>088-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 654 PM CDT FRI MAY 9 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 318 FOR SOUTHWEST INDIANA WILL BE ALLOWED TO EXPIRE AT 800 PM CDT... THE SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 800 PM CDT (800 PM EST) FOR THE FOLLOWING COUNTIES IN SOUTHWEST INDIANA... GIBSON...PIKE...VANDERBURGH...SPENCER AND WARRICK. FOR THOSE PERSONS LIVING OR TRAVELING ACROSS THIS EVENING...PLEASE REMAIN ALERT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT LATER TONIGHT. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAINFALL...AS WELL AS THE POTENTIAL FOR SEVERE WEATHER. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM 2N INA IL 1.25 INCH HAIL
05/09/03 JEFFERSON REPORTED BY TRAINED
SPOTTERS
0700 PM INA IL 1.75 INCH HAIL
05/09/03 JEFFERSON REPORTED BY TV WEATHER
SPOTTERSThe national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352928, 5352927, 5352929, 5352930.